Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS Grand Rapids, MI

March 27, 2007Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 27, 2007, 3:32 PM EDT for Montcalm County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2007, 3:32 PM EDT (19:32 UTC)
Expired
Mar 27, 2007, 4:15 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 271933
SVRGRR
MIC117-272015-
/O.NEW.KGRR.SV.W.0006.070327T1932Z-070327T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT TUE MAR 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH AND HAIL TO THREE QUARTERS OF AN INCH. THIS STORM WAS LOCATED  
  6 MILES WEST OF STANTON...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANTON BY 400 PM EDT
  SIDNEY BY 405 PM EDT
  SHERIDAN CLARK ARPT BY 410 PM EDT
  SHERIDAN...KINGS CORNER AND AMSDEN BY 415 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4342 8517 4323 8492 4322 8492 4313 8508
      4313 8521 4326 8532 4330 8532 4331 8536
      4332 8536

$$

DUKE
2 follow-up statements
000 
WWUS53 KGRR 271956
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT TUE MAR 27 2007

MIC117-272015-
/O.CON.KGRR.SV.W.0006.000000T0000Z-070327T2015Z/
MONTCALM MI-
355 PM EDT TUE MAR 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MONTCALM COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR ENTRICAN...OR ABOUT NEAR STANTON...AND MOVING EAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIDNEY AND SHERIDAN CLARK ARPT BY 400 PM EDT
  WESTVILLE BY 410 PM EDT
  STANTON...KINGS CORNER...MCBRIDE AND SHERIDAN BY 415 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4338 8516 4333 8493 4322 8492 4317 8508
      4317 8522 4326 8532 4330 8532 4331 8536
      4332 8536

$$

LAURENS
000 
WWUS53 KGRR 272016
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE MAR 27 2007

MIC117-272026-
/O.EXP.KGRR.SV.W.0006.000000T0000Z-070327T2015Z/
MONTCALM MI-
416 PM EDT TUE MAR 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4338 8516 4333 8493 4322 8492 4317 8508
      4317 8522 4326 8532 4330 8532 4331 8536
      4332 8536

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:16 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 27, 2:16 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
ISSUED BY NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
216 PM EDT TUE MAR 27 2007

.AVIATION...

A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE THE SLOW PROGRESSION
SOUTHWARD THIS AFTERNOON. CURRENTLY THE TROUGH AXIS IS POSITIONED
THROUGH LAPEER...GENESEE...SHIAWASSEE...MACOMB COUNTIES IN EASTERN
LOWER MICHIGAN WHILE THE WESTWARD EXTENSION IS LOCATED OVER
OCEANA...NEWAYGO...AND MONTCALM COUNTIES. SURFACE TEMPERATURES ARE
AGAIN WELL ABOVE NORMAL SOUTH OF THIS TROUGH AND HAVE AIDED IN
DEVELOPING A MODERATELY UNSTABLE AIRMASS. THUNDERSTORM ACTIVITY HAS
BEEN LIMITED TO WESTERN LOWER MICHIGAN BUT RECENT DEVELOPMENT HAS
TAKEN PLACE IN MACOMB COUNTY. EXPECTING DEVELOPMENT TO FILL IN ALONG
THIS SURFACE FEATURE THIS AFTERNOON WITH ADDED SOLAR
INSOLATION/HEATING. CHANCES OF THUNDERSTORMS WILL INCREASE FROM
NORTH TO SOUTH AS THE SURFACE ENHANCED SURFACE CONVERGENCE ALONG THE
COOL FRONT SINKS SOUTH. THUNDERSTORM ACTIVITY WILL WANE THIS EVENING
AS UPPER LEVEL FORCING PULLS OFF TO THE EAST AND SURFACE HIGH
PRESSURE BUILDS IN FROM ONTARIO.

.SHORT TERM...
LATEST SFC ANALYSIS SHOWS LOW PRESSURE IN CENTRAL WISCONSIN WITH A
TRAILING COLD FRONT. RADAR IMAGERY SHOWS SOME CONVECTION BEGINING TO
FIRE IN THE VICINTY OF THE LOW FORECAST CONCERNS TODAY DEAL WITH
PCPN CHANCES TODAY.

WITH THE FRONTAL BOUNDARY AS A FOCUS STORMS WILL HAVE A BETTER
CHANCE OF DEVELOPING. LLJ ISN/T MUCH TO SPEAK OF AS NOTED BY THE 20
KTS ON THE BLUE RIVER WI PROFILER. HOWEVER...INSTABILITY WILL
INCREASE QUITE A BIT THIS MORNING AND EARLY AFTERNOON. MOST OF THE
MODELS MOVE THE FRONT THROUGH THE NORTHERN CWA BY 18Z AND INTO
NORTHERN INDIANA BY 00Z. THIS FRONT IS BEING HELPED ALONG BY A
RATHER STRONG SFC HIGH SCOOTING ACROSS SOUTHERN CANADA. THIS HIGH IS
PROGD TO BE 1045 MB BY WEDNESDAY AFTERNOON NEAR JAMES BAY.
INSTABILITY INCREASES THIS AFTERNOON ESPECIALLY OVER THE SOUTHERN
CWA WITH LI/S NEAR -5C. SHEAR ISN/T THAT STRONG HOWEVER...20 KTS
WHICH DOESN/T BODE WELL FOR SVR STORMS. ADJUSTED THE GRIDS A BIT TO
REFLECT BETTER TIMING OF FRONTAL BOUNDARY AND CONVECTION.

TONIGHT THE UPPER LOW OVER TEXAS WILL GET KICKED OUT BY THE LARGE
TROUGH ON THE WEST COAST. DESPITE BEING NORTH OF THE FRONTAL
BOUNDARY WE/LL NEED TO KEEP A MENTION OF PCPN ACROSS THE CWA DUE TO
THE DPVA AHEAD OF THE LOW.  ELEVATED INSTABILITY WILL EXIST ACROSS
THE SOUTHERN CWA WHERE WE/LL HAVE TSRA MENTIONED AND THEN SHRA OVER
THE NORTHERN PORTION. EVENTUALLY THE UPPER LOW WEAKENS AS IT MOVES
INTO THE SHORT WAVE RIDGE OVER THE GREAT LAKES WEDNESDAY AFTERNOON
AND EVENING. AT THAT POINT WE/LL HAVE A HIGH AMPLITUDE RIDGE IN
PLACE AHEAD OF THE DEEP WEST COAST LOW. AS A RESULT...WE WENT WITH A
DRY FCST WEDNESDAY NIGHT AND THURSDAY. WEDNESDAY COULD BE A RATHER
CHILLY DAY WITH A STIFF EAST BREEZE AND HIGHS IN THE UPPER 40S.

.LONG TERM...
WILL DROP POPS FOR THURSDAY NIGHT AS MODEL TRENDS ARE FOR SLOWER
ARRIVAL OF THE UPPER TROUGH AND NEITHER THE GFS...NAM OR ECMWF OFFER
ANY SUPPORT FOR PRECIP ARRIVING BEFORE 12Z FRIDAY. INDEED THE 00Z
GFS SHOWS DRY WEATHER CONTINUING THROUGH 00Z SATURDAY. WILL LEAVE
CHANCE POPS GOING FOR FRIDAY FOR ALL BUT THE NE FORECAST AREA FOR
NOW BUT IF MODEL TRENDS CONTINUE...FRIDAY MAY BE DRY AS WELL ACROSS
LOWER MICHIGAN. SYSTEM FINALLY MOVES IN ON SATURDAY WITH A VIGOROUS
500MB CLOSED LOW ARRIVING SATURDAY NIGHT. LEFT POPS AND WEATHER
ALONE FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. POTENTIAL FOR NCFR
TYPE CONVECTION ARRIVING LATE FRIDAY IF SOME OF THE MORE AMPLIFIED
MODEL SOLUTIONS LIKE THE LATEST DGEX ARE CORRECT BUT THE CONSENSUS
IS STILL OUT ON THIS.

LOOKS LIKE COOLER WEATHER ARRIVING LATE IN THE WEEKEND BUT HOW COOL
IS STILL TO BE DETERMINED. THE 00Z GFS IS RUNNING ABOUT 8C COLDER
THAN THE ECMWF AT 850MB BY 00Z MONDAY ACROSS WESTERN LOWER MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CB/93/OSTUNO
Hazardous weather outlook, Mar 27, 11:57 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
ISSUED BY NATIONAL WEATHER SERVICE DETROIT/PONTIAC
1157 AM EDT TUE MAR 27 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1157 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
GENERALLY ALONG AND SOUTH OF A LINE FROM ALMA TO NEWAYGO TO
MUSKEGON. NUMEROUS THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND
SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT EXPECTED BUT THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...HALF INCH
HAIL...AND HEAVY DOWNPOURS OF RAIN AS THEY MOVE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. SOME OF
THESE STORMS COULD BRING STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON OR TONIGHT.

BT

In the hours before

Special weather statement, Mar 27, 2:53 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT TUE MAR 27 2007

MIZ051-057-271945-
KENT-MONTCALM-
253 PM EDT TUE MAR 27 2007

...SPECIAL WEATHER STATEMENT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWARD CITY...OR 17 MILES EAST OF NEWAYGO...
MOVING SOUTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOWARD CITY...CORAL...TRUFANT...SAND LAKE...CEDAR SPRINGS AND GOWEN.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DUKE
Special weather statement, Mar 27, 3:15 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT TUE MAR 27 2007

MIZ051-271945-
MONTCALM-
315 PM EDT TUE MAR 27 2007

...SPECIAL WEATHER STATEMENT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF EDMORE...OR 6 MILES
NORTHWEST OF STANTON...MOVING SOUTHEAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ENTRICAN...STANTON AND
SHERIDAN.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:33 PM EDTSevere Thunderstorm WarningGRRIonia42 min
Mar 27, 4:45 PM EDTSevere Thunderstorm WarningGRRClare, Isabella45 min
Mar 27, 5:53 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton52 min
Mar 27, 6:35 PM EDTSevere Thunderstorm WarningGRRIngham40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.